Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Free Radic Biol Med. 1996;20(7):887-97.

Lipid metabolite involvement in the activation of the human heme oxygenase-1 gene.

Author information

  • 1Swiss Institute for Experimental Cancer Research, Epalinges, Switzerland.

Abstract

Cellular effects of ultraviolet A (UVA) radiation include peroxidation of membrane lipids as well as a decrease in intracellular glutathione. We have investigated whether damage to membrane lipids is involved in the activation of the human heme oxygenase-1 gene by UVA. Irradiation of human skin fibroblasts in the presence of the lipophilic antioxidants, butylated hydroxytoluene and alpha-tocopherol, enhances the UVA-induced HO-1 mRNA accumulation, suggesting that peroxidation of plasma membrane lipids is not involved. Furthermore, sodium ascorbate, which induces lipid peroxidation mainly in the plasma membrane, induces HO-1 mRNA to low levels only. The decrease in GSH by UVA radiation is not affected by the presence of the lipophilic antioxidants while ascorbate treatment increases the intracellular GSH by twofold above controls. These results indicate that peroxidation of internal membrane lipids, a decrease in the intracellular GSH levels and the integrity of the plasma membrane are all important for the UVA-induction of heme oxygenase-1. Both nonenzymatic as well as enzymatic lipid peroxidation metabolites are inducers of heme oxygenase-1. The nonenzymatic lipid peroxidation product 4-hydroxynonenal induces heme oxygenase-1 mRNA up to 40-fold and the phospholipase metabolites diacylglycerol and arachidonic acid induce this mRNA by three-to sixfold above basal levels. We also demonstrate that the cyclooxygenase metabolites of arachidonic acid are important for the UVA-activation of the heme oxygenase-1 gene.

PMID:
8743975
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk